Neonatal Complications After Maternal Concomitant Use of SSRI and Other Central Nervous System Active Drugs During the Second or Third Trimester of Pregnancy
Drugs acting on the central nervous system (CNS) and given to a pregnant woman during the latter part of pregnancy may affect neonatal morbidity of the infant. Little is known on the combined effects of different categories of such drugs. The redeeming of prescriptions for CNS-active drugs during the second or third trimester of pregnancy was studied by linkage between a register of prescribed drugs and the Swedish Medical Birth Register for the deliveries during 2006–2008 (n = 15,045 live-born infants). Neonatal morbidity was defined as the presence of neonatal diagnoses of respiratory problems, hypoglycemia, convulsions, or other CNS pathologic abnormalities including intraventricular hemorrhage, or low 5-minute Apgar score. The risk of such neonatal morbidity after maternal use of selective serotonin reuptake inhibitors (SSRIs) with or without other CNS-active drugs were evaluated as odds ratios or risk ratios, comparing with unexposed infants or infants only exposed to SSRI drugs. An increased risk for neonatal morbidity was seen for most studied groups of CNS-active drugs when used alone. Benzodiazepines seemed to have a stronger effect than other sedatives/hypnotics. The combination of SSRIs with 1 or more other CNS-active drug groups increased the risk for neonatal morbidity. This was seen for all types of sedatives/hypnotics, which may suggest a confounding by indication. Polypharmacy with CNS-active drugs during the later part of the pregnancy seems to increase the occurrence of neonatal morbidity but difference in nature or strength of underlying psychiatric pathology may confound the findings.